Texas, 2016

Wildfire in Texas, December 16, 2016

December 16, 2016 · NWS AMA · 1 event in 1 county or zone

The Skelly 1059 wildfire began around 0652CST about two miles northwest of Skellytown Texas in Carson county. The wildfire started just north of State Highway 152 and just west of Farm to Market Road 1059.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Skelly 1059 wildfire began around 0652CST about two miles northwest of Skellytown Texas in Carson county. The wildfire started just north of State Highway 152 and just west of Farm to Market Road 1059. The wildfire consumed approximately three hundred acres and was caused by downed power lines. There were no homes or other structures that were threatened by the wildfire and none were damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 0900CST and there were a total of eight fire departments or other fire agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 5:59 AM CST, 53 minutes earlier.

Area forecast discussion, Dec 16, 5:59 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
559 AM CST Fri Dec 16 2016

.AVIATION...

For the 12Z TAFs: VFR conditions are expected throughout the valid
TAF period. The main concern for this forecast will be the windy
conditions expected today. Wind speeds will be from the southwest
around 30 to 40 knots this afternoon with gusts as high as 45 to 55
knots. There is a high wind warning out for today. Wind speeds will
eventually calm down tonight but will still be on the breezy side.
Wind speeds will eventually become northerly as well as a front
passes through the local area. Frontal passage will occur after
midnight around 12Z, so only mentioned the wind shift for Guymon for
this TAF period. Additionally, there could be some low level shear
around this morning and tomorrow morning. This morning will be close
but considered to leave it out as wind speeds will likely be too
strong at the surface.

Guerrero

&&

.PREV DISCUSSION... /Issued 505 AM CST Fri Dec 16 2016/

DISCUSSION...

Gradient southwest winds will develop today by late morning or
midday ahead of an approaching upper trough dropping south and east
from the Pacific Northwest into the Great Basin region by late today.
The strongest winds are expected to be across the western and central
Panhandles where 30 to 40 mph winds with gusts near 60 mph may occur.
The caveat will be considerable high level clouds across the forecast
area which might inhibit the mixing process and prevent the strong
winds aloft from reaching the surface. High Wind Warning has been
issued for the western and central Panhandles with a Wind Advisory
for the far eastern portions.

An arctic cold front is forecast to push south across the Oklahoma
and the extreme northern Texas Panhandles by 12Z Saturday...with the
front moving through the remainder of the forecast area by 18Z
Saturday. Cannot rule out the possibility of some patchy light
freezing drizzle developing between 09Z and 12Z Saturday over the
Oklahoma and northeastern Texas Panhandles...however little or no
accumulations of ice are expected. Snow will then develop from north
to south across the Panhandles Saturday with strong northerly winds
possibly causing some patchy blowing snow mainly over the Oklahoma
and northern Texas Panhandles Saturday. The patchy blowing snow may
result in reduction of visibilities at times.

Also...the strong north winds and falling temperatures during the
day Saturday will allow wind chill values to fall to near minus five
or below across most of the Panhandles. Although wind speeds will
diminish to around 15 to 25 mph with higher gusts by Saturday evening
and then 10 to 15 mph Saturday night...wind chill values could
approach dangerously low values of minus fifteen or below by late
Saturday night and Sunday morning. A Wind Chill Warning may become
necessary late Saturday night into Sunday morning.

A Winter Weather Advisory has been issued for all of the Texas and
Oklahoma Panhandles Saturday and Saturday night mainly due to the
expected snow and possible patchy blowing snow along with wind chill
values between minus five and minus fourteen Saturday...and mainly
due to the wind chill values of minus five and below Saturday night.
The snow should end by Saturday evening with continued cold but dry
conditions Sunday into Monday. Moderating conditions but continued
dry for Tuesday through Thursday.

Schneider

FIRE WEATHER...

Downsloping 20 foot southwesterly winds will increase to around 25 to
35 mph with gusts near 50 to 55 mph ahead of an approaching upper
level storm system from the Great Basin region today. Considerable
high level clouds today may result in lower wind speeds. Minimum
afternoon relative humidities are forecast to not fall to 15 percent
or less and should remain closer to 20 or 25 percent this afternoon.
Forecast Day 2 Fire Danger Ratings of High or Very High are expected
for today and all of the Texas and Oklahoma Panhandles should see
elevated fire weather conditions develop briefly during the afternoon
hours...more likely between about 1 PM to 3 PM CST and 5 PM or 6 PM
this evening. No critical fire weather conditions are forecast today
at this time.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Collingsworth...Donley...Gray...
     Hemphill...Lipscomb...Ochiltree...Roberts...Wheeler.

     High Wind Warning from 10 AM this morning to 6 PM CST this
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
     Moore...Oldham...Potter...Randall...Sherman.

OK...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
     for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Beaver.

     High Wind Warning from 10 AM this morning to 6 PM CST this
     evening for the following zones: Cimarron...Texas.

&&

24/11
Hazardous weather outlook, Dec 16, 4:15 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CST FRI DEC 16 2016

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
415 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL
INCREASE TO AROUND 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH THIS
AFTERNOON ACROSS THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES. PATCHY BLOWING DUST MAY BE POSSIBLE THIS
AFTERNOON ACROSS MAINLY THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE. THE BLOWING DUST COULD REDUCE VISIBILITIES. A HIGH WIND
WARNING IS NOW IN EFFECT FROM 10 AM CST UNTIL 6 PM CST FOR THE
WESTERN AND CENTRAL SECTIONS OF THE COMBINED PANHANDLES.

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL INCREASE
TO AROUND 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ACROSS THE EASTERN
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A WIND ADVISORY IS IN
EFFECT FOR THE EASTERN SECTIONS OF THE COMBINED PANHANDLES FROM 10 AM
CST UNTIL 6 PM CST.

THE STRONG SOUTHWESTERLY 20 FOOT WINDS ALONG WITH MINIMUM AFTERNOON
RELATIVE HUMIDITIES OF NEAR 20 PERCENT AND A FIRE DANGER RATING OF
HIGH OR VERY HIGH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON.

SOME PATCHY FREEZING DRIZZLE WILL BE POSSIBLE LATE TONIGHT ACROSS
MAINLY THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN SECTIONS OF THE
TEXAS PANHANDLE. LITTLE OR NO ACCUMULATIONS OF ICE ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW WILL LIKELY DEVELOP ON SATURDAY ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS...IF ANY...ARE EXPECTED TO
BE AROUND AN INCH TO AN INCH AND A HALF OR LESS. THE STRONG NORTH
WINDS ON SATURDAY MAY ALSO CAUSE SOME PATCHY BLOWING SNOW WHICH COULD
RESULT IN REDUCTION OF VISIBILITIES AT TIMES.

THE COMBINATION OF STRONG NORTH WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS ALONG WITH TEMPERATURES IN THE TEENS AND SINGLE DIGITS ABOVE
ZERO WILL CAUSE WIND CHILL VALUES OF MINUS 5 TO MINUS 14 DEGREES ON
SATURDAY AND WIND CHILL VALUES OF MINUS 15 OR BELOW POSSIBLE LATE
SATURDAY NIGHT OR SUNDAY MORNING.

AS A RESULT...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 6 AM CST
SATURDAY MORNING TO 6 AM SUNDAY MORNING FOR THE SNOW...PATCHY BLOWING
SNOW AND WIND CHILL VALUES. WIND CHILL WARNINGS AND ADDITIONAL WIND
CHILL ADVISORIES MAY BECOME NECESSARY LATE SATURDAY NIGHT OR SUNDAY
MORNING ACROSS PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
December 16, 6:52 AM CST to 9:00 AM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665049.